Key result
Insulin initiation triggers rapid-onset shortness of breath and peripheral edema relieved by diuretics.
Why the study?
Insulin-induced edema is an under-diagnosed problem that requires consideration in patients with uncontrolled diabetes who develop rapid swelling after starting insulin therapy.
Does insulin therapy cause edema mimicking heart failure in patients with type 2 diabetes?
Case Report (n=1)
Does insulin therapy cause edema mimicking heart failure in patients with type 2 diabetes?
Insulin-induced edema is an under-diagnosed condition that can mimic heart failure and should be considered when patients develop rapid swelling after initiating insulin therapy.
Alerts clinicians to consider band slippage in post-bariatric patients with new dyspnea or edema; leaves open its true incidence and diagnostic pitfalls.
BACKGROUND The strong association between type 2 diabetes and obesity has been well recognized. Insulin treatment is usually needed at some point in the treatment of patients with type 2 diabetes and obesity to achieve the targeted glycemic control goal. CASE REPORT A 35-year-old woman who had gastric banding for morbid obesity 1 year prior presented to the outpatient clinic with recent onset of shortness of breath and bilateral ankle edema, which were thought to be of cardiac origin. Band slippage occurred a few months after the procedure, and the patient gained weight rapidly thereafter. She had been diagnosed with type 2 diabetes mellitus 8 years earlier, which was treated with oral hypoglycemic medication. Thyroid function tests done 4 months prior to her current presentation revealed normal results. A cardiac assessment showed normal cardiac function with no evidence of heart failure. Repeated thyroid function testing showed new-onset subclinical hypothyroidism. The patient had started insulin therapy 2 weeks before her current presentation, which was probably the main cause of her edema. While continuing insulin, the patient's general condition improved with diuretics therapy, following which she had gastric bypass surgery. CONCLUSIONS Insulin-induced edema is an under-diagnosed problem. It should be considered whenever a patient with uncontrolled diabetes develops rapid body swelling after initiation of insulin therapy. Rigorous research is needed to explore the pathophysiology, prevalence, and treatment of insulin-induced edema.
No takes yet. Share an insight, caveat, or question.
Elmahal et al. (2021) conducted a case report in Type 2 diabetes mellitus and obesity (n=1). Insulin therapy was evaluated on Edema (shortness of breath and bilateral ankle edema). Initiation of insulin therapy in a 35-year-old woman with type 2 diabetes and obesity resulted in rapid onset of shortness of breath and bilateral ankle edema, which improved with diuretics.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: